MAUDE Adverse Event Report: CONMED CORPORATION 1 X 5MM SIDECUTTING BUR, MEDIUM, STRAIGHT; BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED CORPORATION 1 X 5MM SIDECUTTING BUR, MEDIUM, STRAIGHT; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Catalog Number 00509120100
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As of this filing, the two "used/damaged" 1 x 5 mm side cutting burs, medium straight have not yet been received by conmed corporation for evaluation.The investigation remains in process.A supplemental and final report will be filed upon the completion of the product evaluation and complaint investigation.
 
Event or Problem Description
The customer reported that during use of the 1 x 5 mm side cutting burs, medium straight in a plastics rhinoplasty procedure the burs broke off inside the nasal cavity.The broken portions were removed safely and the procedure was otherwise completed as planned with no patient injury or surgical delay reported.Despite the good faith efforts, no additional event information or patient demographic information could be obtained from the user facility.This report is filed on the basic of potential for patient injury with recurrence.
 
Additional Manufacturer Narrative
Two (2) used/damaged 1 x 5 mm sidecutting burs, medium straight were returned to conmed for evaluation.Visual inspection of the returned burs found both burs were broken at the flute location and the broken portions were not returned.Both burs were forwarded to the r and d engineer for further investigation and analysis.Received information indicated that based upon the materials analysis performed thus far, there have been no findings of quality defects that could have led to the reported breakage.This lot #774994 was manufactured on 19-sep-2016.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to the reported bur tip breakage.Of the lot containing (b)(4) units, there were (b)(4) other similar complaints received from the same user facility.In addition, a 2-year review of product history for this device shows there have been a total of (b)(4) complaints with a quantity of (b)(4) units received of similar breakage including this one.(b)(4).This failure mode is addressed in the dfmea, and the safety risk has been found to be acceptable.To reduce the risk of breakage and patient injury, the handpiece manual provides the user with the following precautions: - always use the proper bur guard or attachment for the handpiece, as required, for the correct bur length and surgical procedure being performed.- always inspect for bent, dull or damaged burs before each use.Do not attempt to straighten or sharpen.Do not use if damaged.- do not use burs for plunge cutting.Damage or injury may occur.- handle all equipment carefully.Should a handpiece or attachment be dropped or damaged in any way, return it immediately for service.

Brand Name
1 X 5MM SIDECUTTING BUR, MEDIUM, STRAIGHT
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6348728
Report Number1017294-2017-00014
Device Sequence Number10871057
Product Code GFF
UDI-Device Identifier20845854001025
UDI-Public(01)20845854001025(17)210901(30)5(10)774994
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2021
Device Catalogue Number00509120100
Device Lot Number774994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/22/2017
Supplement Report FDA Received Date03/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1